ClotCare: Blood Clots, Stroke, Heart Attack
Wednesday, April 23, 2014
Home   |   DVT/PE   |   Blood Clots   |   Coumadin/Warfarin   |   New Patients   |   Self Testing   |   Email List   |   Donate

Pick a Topic:

Find info on a:

We subscribe to the HONcode principles of the HON Foundation. Click to verify.
ClotCare complies with the HONcode standard for trustworthy health
information:
verify here.

ClotCare is a member of the Coalition to Prevent Deep Vein Thrombosis (DVT Coalition)  ClotCare is a member organization of the Coalition to Prevent Deep Vein Thrombosis. Click here to learn more about the Coalition to Prevent Deep Vein Thrombosis and DVT Awareness Month, which is held each March.

I am taking warfarin (brand name Coumadin) for a blood clot in my leg (DVT). Will the pain in my leg ever go away?

Henry I. Bussey, Pharm.D., FCCP, FAHA
February, 2006

Typically, there may be a fair amount of pain and swelling when a deep vein thrombosis (DVT) develops. This pain is partly due to swelling in the vein in the leg with the blood clot. With appropriate therapy, however, the inflammation - and therefore the pain - usually resolves significantly within a few days. If severe pain remains, then you may need to be evaluated for another cause of the pain and/or to see whether the therapy for the DVT is adequate to "turn off" the clotting process.

Additionally, there also is concern that the pain and swelling can become an ongoing problem called "post-thrombotic syndrome." Post-thrombotic syndrome is sometimes referred to as chronic venous insufficiency (CVI) or as post-phlebitic syndrome. Pain in the leg from post-thrombotic syndrome may remain even after a blood clot has fully dissolved.

So, what exactly is post-thrombotic syndrome?

Inside your veins, there are little valves that help support the weight of the blood in the veins and help blood flow back to the heart. When a DVT occurs, the valves often become inflamed and may not function normally after that. If these valves are damaged by the swelling from the DVT, then circulation in the affected leg may be reduced. This reduced circulation can lead to pain and swelling in the leg. In some cases, a patient may notice changes in skin color and texture or even sores or skin ulcers. This pain and swelling is called post-thrombotic syndrome. In addition to causing pain and swelling in the leg, post thrombotic syndrome causes reduced circulation that is thought to increase the risk of additional blood clots.

So, what can I do to reduce this pain and swelling in my leg?

Elastic graduated compression stockings have been shown to reduce the risk of developing post-thrombotic syndrome and the risk of having another DVT. Consequently, we usually prescribe such stockings for our patients with DVT. Applying such stockings may be difficult, however, if the leg is significantly swollen and the pain severe. You can learn more about graduated compression stockings including information on where to get them and how to put them on by clicking here to read our FAQ on graduated compressions stockings.

Other things you can do to help improve circulation and reduce the pain and swelling of post-thrombotic syndrome are:

  • Exercise
  • Elevate your feet when sitting
  • Avoid tight-fitting clothing
  • Do not cross your legs at the knee when seated

Note: You should never begin an exercise program without first discussing it with your healthcare provider.

Want does post-thrombotic syndrome look like?

If you would like more information on post-thrombotic syndrome and/or would like to see a demonstration of how to apply graduated compression stockings, you may review a video on this topic at http://www.venousdisease.com/stockingvideo.htm. Please note that this video was made for healthcare providers, so there is a considerable amount of medical language used. The video is narrated by Joseph A. Caprini, MD, MS, FACS, RVT and is part of his website http://www.venousdisease.com.

Ask a question about blood clots or anticoagulant medications Have questions? Ask ClotCare. Send questions by email to webmaster@clotcare.org.

ClotCare is a 501(c)(3) non-profit organization generously supported by your tax-deductible donations and grants from our industry supporters.

Blood Clot Activities Calendar

New Postings:

Testosterone Supplementation and the Risk of Venous Thrombosis and Osteonecrosis

Blood in Motion Conference, Fri. May 2, 2014, Pittsburgh, PA

Click here to view full list of new postings
ClotCare Home | New Postings | Patient Postings | Clinician Postings | Join Our Email List | Useful Web Links
CE Opportunities | Training Programs | DVT & PE Stories | Editorial Board | Financial Support
About ClotCare | DVT Coalition | Donate to ClotCare | Contact Us
Key topics discussed on ClotCare include: Blood Clots | Deep Vein Thrombosis (DVT) | Pulmonary Embolism (PE) | Atrial Fibrillation (A. Fib or AF) | Heart Attack | Stroke | Transient Ischemic Attack (TIA) | Mini Stroke | Bleeding Complications | Vascular Surgery | Surgical Blood Clot Removal | Warfarin | Coumadin | Lovenox | Low Molecular Weight Heparin (LMWH) | Heparin | Anticoagulants | Plavix | Aspirin | Antiplatelets | Blood Thinners
Copyright 2000-2014 by ClotCare. All rights reserved.
Terms, Conditions, & Privacy | Image Copyright Information
19260 Stone Oak Parkway, Suite 101 | San Antonio, TX 78258 | 210-495-4335
Send comments to webmaster@clotcare.org.
Wednesday, April 23, 2014